Dead inmate had opiate in blood, pills in pants: ‘How come nothing was noticed?’
published on June 22, 2016 by Michael Tutton in Metro News
HALIFAX – A Cape Breton man who died in his cell had near-fatal levels of methadone in his blood as he entered the jail and a bag full of pills in his pocket, according to an autopsy report that has raised questions about how jails monitor dangerously intoxicated inmates.
Dr. Evan Wood, an addictions medicine physician at St. Paul’s Hospital in Vancouver and a professor at the University of British Columbia,said methadone produces symptoms of drowsiness and slurred words, but it depends when the person is seen.
He said the impact of the drug tends to peak about four hours after ingestion, and therefore it depends when LeBlanc drank it.
But Wood also said any suspected use of methadone should set off medical alarm bells.
“In the case of methadone or another opioid – and similarly if a benzodiazepine ingestion was suspected – this should be viewed as a medical emergency and the individual transferred to an emergency department or other suitable setting,” he said.
This would allowmedical staff to administer intravenous naloxone toarrest potentially fataloverdose, he added.View the full article